Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 475, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2011, 5:25 PM CDT for Lawrence County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2011, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 20, 2011, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:40 PM CDT | HAIL 1.25 | 2 S Stotts City, MO | PUBLIC REPORTED HALF DOLLAR SIZE HAIL AT THE MASSIE SUPER STOP GAS STATION. |
| Aug 20, 5:46 PM CDT | HAIL 1.75 | Freistatt, MO | MEDIA RELAYED PUBLIC REPORT OF GOLFBALL SIZE HAIL. HAD ANOTHER PUBLIC CALL OF GOLFBALL SIZE HAIL ON I-44 IN THE SAME AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3504 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS53 KSGF 202225 SVRSGF MOC109-202330- /O.NEW.KSGF.SV.W.0475.110820T2225Z-110820T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 525 PM CDT SAT AUG 20 2011 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LAWRENCE COUNTY IN SOUTHWEST MISSOURI... * UNTIL 630 PM CDT. * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF STOTTS CITY...OR 12 MILES WEST OF MOUNT VERNON...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE CHESAPEAKE...FREISTATT...HALLTOWN... HOBERG...MARIONVILLE...MILLER...MOUNT VERNON AND STOTTS CITY. INTERSTATE 44 BETWEEN MILE MARKERS 33 AND 58 WILL ALSO BE IMPACTED BY THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3699 9406 3718 9406 3726 9361 3698 9361 TIME...MOT...LOC 2225Z 266DEG 19KT 3709 9401 WIND...HAIL 60MPH 1.00IN $$ KARDELL
2 follow-up statements
396 WWUS53 KSGF 202239 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 539 PM CDT SAT AUG 20 2011 MOC109-202330- /O.CON.KSGF.SV.W.0475.000000T0000Z-110820T2330Z/ LAWRENCE MO- 539 PM CDT SAT AUG 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL LAWRENCE COUNTY... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR STOTTS CITY...OR 7 MILES WEST OF MOUNT VERNON...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCATIONS IMPACTED INCLUDE CHESAPEAKE...FREISTATT...HALLTOWN... HOBERG...MARIONVILLE...MILLER...MOUNT VERNON AND STOTTS CITY. INTERSTATE 44 BETWEEN MILE MARKERS 33 AND 58 WILL ALSO BE IMPACTED BY THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3699 9406 3718 9406 3726 9361 3698 9361 TIME...MOT...LOC 2239Z 273DEG 24KT 3707 9391 WIND...HAIL 60MPH 1.75IN $$ KARDELL
879 WWUS53 KSGF 202321 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 621 PM CDT SAT AUG 20 2011 MOC109-202331- /O.EXP.KSGF.SV.W.0475.000000T0000Z-110820T2330Z/ LAWRENCE MO- 621 PM CDT SAT AUG 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY WILL EXPIRE AT 630 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWESTERN MISSOURI. LAT...LON 3699 9406 3718 9406 3726 9361 3698 9361 TIME...MOT...LOC 2321Z 273DEG 24KT 3706 9356 $$ KARDELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:59 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 20, 2:59 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 259 PM CDT SAT AUG 20 2011 .DISCUSSION... SHORT TERM...(TONIGHT AND SUNDAY) ACCORDING TO THE VARIOUS MESOSCALE MODELS AVAILABLE...THE BEST WINDOW OF OPPORTUNITY FOR STORMS WILL BE FROM 21Z TO 03Z WITH INITIATION AROUND THE 20Z TIME FRAME. PINPOINTING INITIATION LOCATION REMAINS TOUGHEST...AND STILL PREFER AREAS ALONG/NORTHWEST OF THE I44 CORRIDOR AND ALONG/WEST OF HIGHWAY 65 FOR INITIATION. SEVERE POTENTIAL/COVERAGE LOOKS BETTER ALONG/SOUTH OF THE HIGHWAY 60 CORRIDOR WHERE THE BETTER INSTABILITY RESIDES. TO THE NORTH...STILL CANNOT RULE OUT A FEW SEVERE STORMS...EXPECTATIONS ARE FOR A LOWER COVERAGE/RISK. PRIMARY RISKS CONTINUE TO BE DAMAGING WIND GUSTS AND LARGE HAIL. WILL NEED TO MONITOR HAIL POTENTIAL FOR SIZES LARGER THAN QUARTERS AS NAM SOUNDINGS SUGGEST PRETTY DECENT MID LEVEL LAPSE RATES. STORMS SHOULD EXIT TO THE EAST AND SOUTH DURING THE LATE EVENING HOURS WITH SOME CLEARING EXPECTED OVERNIGHT. EXPECTING NEAR PERSISTENCE LOW TEMPERATURES IN THE UPPER 60S TO LOWER 70S. SUCH VALUES WOULD SUPPORT A RISK OF PATCHY FOG GIVEN CROSS OVER TEMPERATURES IN THE UPPER 60S/LOWER 70S...ESPECIALLY IF WE CAN GET A DECENT SWATH OF RAINFALL ACROSS THE REGION. WILL REMAIN CONSERVATIVE FOR THE TIME BEING AND ALLOW AN OPPORTUNITY TO SEE JUST HOW WIDESPREAD RAINFALL CAN GET THIS AFTERNOON/EVENING. ON SUNDAY...LOOKS TO BE A QUIET DAY ACROSS THE REGION AS WEAK HIGH PRESSURE BUILDS IN THE REGION IN A BACK DOOR FASHION. A LIGHT NORTHEAST WIND AND SLIGHT CUT IN HUMIDITY IS EXPECTED WITH NEAR AVERAGE HIGHS FOR LATE AUGUST. GAGAN LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) THE NORTHWEST FLOW WILL KEEP THE WEATHER PATTERN ACTIVE FOR THE OZARKS WITH PERIODIC CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THE NEXT SHORTWAVE WILL MOVE ACROSS LATE MONDAY AFTERNOON/EVENING AND SHOULD DEVELOP ANOTHER ROUND OF CONVECTION. ANOTHER VIGOROUS SHORTWAVE WILL MOVE ACROSS THE MIDWEST TUESDAY AFTERNOON INTO TUESDAY EVENING WITH ANOTHER ROUND OF SHOWERS AND STORMS ON TAP FOR THE OZARKS. THE MAIN THREAT WITH ANY STRONG STORMS WILL BE THREAT OF DAMAGING WINDS. TEMPERATURES WILL BE RATHER WARM BEING SLIGHTLY ABOVE AVERAGE FOR LATE AUGUST. BY MIDWEEK...A WEAK FRONT MOVES THROUGH AND A SURFACE HIGH WILL BUILDS IN FOR LATTER PART OF THE WEEK. THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL ALSO BUILD EAST ACROSS THE OZARKS. THIS WILL ALLOW FOR A LESS ACTIVE WEATHER PATTERN AND RAIN CHANCES WILL BE NULL FOR THE END OF THE WEEK WITH TEMPERATURES ABOUT PAR FOR THIS TIME OF YEAR. GRIFFIN && .AVIATION... /ISSUED 1251 PM CDT SAT AUG 20 2011/ FOR THE 18Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE WILL BE POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THIS EVENING. SEVERAL FACTORS COMING TOGETHER TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT THAT WILL HAVE THE POTENTIAL TO AFFECT JLN/SGF/BBG AERODROMES. A LINGERING BOUNDARY LEFT IN THE WAKE OF THIS MORNING/S STORMS...ALONG WITH A COLD FRONT ALONG THE I70 CORRIDOR AND AN INCOMING SHORTWAVE ALOFT FROM THE CENTRAL PLAINS SHOULD INSTIGATE TSRA DEVELOPMENT BY THE MID AFTERNOON HOURS. ACTIVITY SHOULD BE INITIALLY SCATTERED...BUT EXPAND INTO A CLUSTER ALONG THE INCOMING COLD FRONT AS WE HEAD INTO THIS EVENING. CONFIDENCE IS HIGH ENOUGH TO INCLUDE A MENTION OF TSRA FROM MID AFTERNOON INTO EARLY EVENING AT JLN/SGF/BBG. THERE IS A RISK OF VIS/CIG RESTRICTIONS TO AS LOW AS IFR BENEATH THE CORES OF THESE STORMS. OUTSIDE OF THESE STORMS...VFR CONDITIONS WILL BE THE NORM. THERE IS A RISK OF LIGHT FOG (MVFR) TOWARD SUNRISE SUNDAY AT SGF/BBG ASSUMING RAINFALL IS OBSERVED AT EACH SITE DURING THE AFTERNOON AND EVENING. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 20, 1:03 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 PM CDT SAT AUG 20 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 103 PM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED HAIL RISK. LIMITED LIGHTNING RISK. LIMITED FLASH FLOOD RISK. ELEVATED EXTREME HEAT RISK. DISCUSSION... HEAT INDEX VALUES WILL RANGE FROM THE MIDDLE 90S TO AROUND 103 DEGREES IN AREAS ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR... WITH HIGHEST VALUES EXPECTED ACROSS FAR SOUTHWEST MISSOURI. A COLD FRONT ENTERING THE AREA FROM THE NORTH WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS INITIATION IS PREFERRED FOR AREA ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR AND ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR THIS AFTERNOON...AND THIS ACTIVITY WILL SPREAD TO THE SOUTHEAST AND ACROSS THE REMAINDER OF THE OUTLOOK AREA THIS EVENING. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA FROM THE MIDDLE OF THIS AFTERNOON THROUGH THE MID EVENING HOURS. THE BETTER RISK FOR SEVERE THUNDERSTORMS WILL RESIDE ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR WHERE THE GREATEST INSTABILITY WILL BE LOCATED. THE PRIMARY SEVERE WEATHER RISKS ARE DAMAGING WIND GUSTS AND LARGE HAIL. DUE TO RECENT HEAVY RAINFALL ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS...THERE IS A LIMITED RISK FOR FLASH FLOODING ALONG AND EAST OF A LINE FROM OSCEOLA TO WEST PLAINS. THUNDERSTORMS SHOULD EXIT SOUTHERN AND SOUTH CENTRAL MISSOURI LATE THIS EVENING INTO OVERNIGHT TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE FROM SUNDAY INTO NEXT WEEK AS SEVERAL UPPER LEVEL DISTURBANCES PUSH THROUGH THE REGION. HEAT INDEX VALUES FROM THE MID 90S TO AROUND 100 DEGREES ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS EACH AFTERNOON FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN AREAS ROUGHLY ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR AND ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN OZARKS AND SOUTH CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Aug 20, 5:20 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SAT AUG 20 2011
MOZ088-094-202245-
JASPER MO-LAWRENCE MO-
520 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND SOUTHEASTERN
JASPER COUNTIES UNTIL 545 PM CDT...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARCOXIE...OR 14 MILES NORTHWEST OF
MONETT...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE FREISTATT...HOBERG...LA RUSSELL...
MILLER...MOUNT VERNON...SARCOXIE AND STOTTS CITY.
INTERSTATE 44 BETWEEN MILE MARKERS 28 AND 47 WILL ALSO BE IMPACTED BY
THIS STORM.
PEOPLE IN CENTRAL LAWRENCE AND SOUTHEASTERN JASPER COUNTIES...
INCLUDING SARCOXIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3702 9406 3705 9408 3705 9412 3713 9414
3724 9380 3701 9374
TIME...MOT...LOC 2220Z 262DEG 15KT 3709 9405
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:35 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 55 min |
| Aug 20, 4:15 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 60 min |
| Aug 20, 4:43 AM CDT | Special Weather Statement | SGF | Camden, Miller, Morgan | 62 min |
| Aug 20, 5:21 AM CDT | Special Weather Statement | SGF | Camden, Maries, Miller, Pulaski | 54 min |
| Aug 20, 5:23 AM CDT | Special Weather Statement | SGF | Camden, Maries, Miller, Pulaski | 52 min |
| Aug 20, 5:46 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 59 min |
| Aug 20, 6:28 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 62 min |
| Aug 20, 7:10 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Howell, Shannon, Texas | 65 min |
| Aug 20, 5:20 PM CDT | Special Weather Statement | SGF | Lawrence | 25 min |
| Aug 20, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| Aug 20, 6:27 PM CDT | Special Weather Statement | SGF | Ozark | 33 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.